New Hampshire, 2001

Flood in New Hampshire, June 17, 2001

June 17, 2001 · NWS GYX · 1 event in 1 county or zone

Two to three inches of rain in a period of an hour or two overburdened storm drains causing flooding of some roadways, especially in areas of underpasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Two to three inches of rain in a period of an hour or two overburdened storm drains causing flooding of some roadways, especially in areas of underpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 1:05 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 1:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT SUN JUN 17 2001

THE BIG FCST QUESTION IS THE EXTENT OF +RA WITH THE SLUG OF MOIST
ACRS SRN NEW ENGLAND.

17Z SFC ANALYSIS SHOWS THE SFC FNT SPLITTING THE FA IN HALF.  W OF
THE FNT...MUCH OF THE PCPN HAS TAPERED OFF...THO THE AMS HAS NOT
CHANGED MUCH.  E OF THE FNT...THE AMS IS STILL TROPICAL...AND THE
FEED FROM SRN NEW ENG IS STILL IN PLACE.

MODELS IN A LTL BETTER AGREEMENT WITH THE SFC LO THAT ONCE WAS
ALLISON.  BASED ON THE EXPECTED MVMT...WUD EXPECT THAT THE BEST
INFLO AND INSTAB WL EXIT THE FA DURG THE EVENING HRS...ESP E OF
PWM.  NOT SURE HOW MUCH IN THE WAY OF STRATIFORM -RA WL ACCOMPANY
THE SFC LO...BUT BASED ON THE PASSAGE WUD EXPECT LTL OTHER THAN THE
TROPICAL CONNECTION NOW.

WITH THIS IN MIND...WL TRY TO KEEP MUCH OF NH DRY WITH THE NEW
PACKAGE.  MAY HAVE TO SPLIT OF SERN NH TO ACCOUNT FOR THE CLOSE
PASSAGE OF THE MOIST...BUT NRN NH MAY BE SEEING THE LAST OF THE
ACTIVITY NOW.

FURTHER E...WL CONT WITH LIKELY POPS FOR THE EVENING HOURS.  ALL
MODELS SHOWS THE BEST INSTAB E OF THE PEN BAY BY 06Z...AND WL USE
THIS AS A GUIDE FOR ENDING THE PCPN.  FOR ERN ZNS...WL CONT THE
MENTION OF +RA...SINCE KOKX RADAR INDICATES AS MUCH AS 1.5 INCHES/HR
STILL HAS TO PASS THRU AT LEAST THE ERN ZNS.  THIS IS WELL BLO FFG
NUMBERS.  MAY MENTION SUM STREET FLOODING...BUT THIS SHUD BE ABT
IT.  COORD WITH CAR ON THIS.

WL END THE PCPN IN ALL AREAS AFT MIDN.  IR LOOP SHOWS FAIRLY STG
CLEARING.  NOT SURE WE WL BE ABLE TO DO THIS...BUT WL MENTION
CLEARING IN NH AND PTNS OF ME.  WL BE LESS SPECIFIC ABT ANY CLEARING
E.

LUKS AS THO THERE WL BE ENUF OF A LULL IN THE GRAD TO ALLOW FG TO
FORM...ESP OF NH...AND WL ADD THIS TO THE FCST.  THE AMS CHG IS
GRADUAL...SO WL USE MOS NUMBERS FOR MINS.

FOR MON...THE AMS IS FAIRLY CLEAN BHND THE SYS.  LAPSE RATES DO NOT
APPEAR TO FAVOR MUCH IN THE WAY OF CU DEVELOPMENT...EVEN IN THE
MTNS.  WL GO WITH M/SUNNY ALL ZNS.  LUKS TO BE ENUF OF A GRAD TO
THWART THE SEA BREEZE FOR MUCH OF THE DAY...AND IT SHUDN'T IMPACT
TEMPS.  80A TEMPS SUPPORT MOS NUMBERS...AND WL USE THEM.

NEXT WAA BATCH AHEAD OF THE S/W SPINNING UP A LO IN QUEBEC WL CROSS
THE FA.  LUKS AS THO THE BEST MOIST STAYS N...BUT CUD BE ENUF HI AND
MID LEVEL CLDS FOR P/CLDY.  WHATEVER GRAD EXISTING IN THE EVENING WL
BE GONE.  NOT A GRAD RAD COOLING NGT...BUT SHUD BE ABLE TO GET TO
MOS NUMBERS.

ON TUE...THE SFC FNT DROPS CLOSE TO THE FA. INSTAB IS NOT
GREAT...AND MOIST FLUX IS JUST INCRG...BUT WL GO WITH A MIN POP LATE
FOR THE NRN ZNS.  ELSEWHERE...SHUD BE DRY ENUF TO P/SUNNY.  80A
TEMPS SUGGEST THAT THE WARMER MAV NUMBERS WL BE CLOSER TO THE
TRUTH...AND WL LEAN IN THIS DIRECTION.

THE FNT DROPS TO THE CST TUE NGT...SO WL MENTION A POP HERE.  WED IS
THE QUESTION DAY OF THE EXTENDED...SINCE THE ULTIMATE DISPOSITION OF
THE FNT WL DETERMINE HOW MUCH CLEARING CAN OCCUR.  LUKS LIKE ALL
MODEL AGREE ON MORE PCPN THU.

ON THE COASTAL WATERS...WINDS GUSTING CLOSE TO SCA AS THE FNT
PROGRESSES BUT THIS SHUD BE TEMPORARY.  SINCE IT APPEARS AS THO THE
LO WL PASS CLOSE TO THE_ BENCHMARK...WINDS MAY GET CLOSE TO SCA FOR
AWHILE LT TNGT AND EARLY MON...THEN DROP OFF.

PRELIM WRKZFP/WRKCWF AVBL SOON.  AS ALWAYS...COMMENTS/OPINIONS
WELCOME.

.GYX...NONE.

HAYES

In the hours before

Special weather statement, Jun 17, 8:35 AM EST, 5 hours 55 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
935 AM EDT SUN JUN 17 2001

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS
AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD NEW HAMPSHIRE
AND WESTERN MAINE THIS MORNING INTO THIS AFTERNOON.  SOME OF THE
SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN...WHICH MAY LEAD
TO LOCALIZED STREET FLOODING.

THE HEAVY RAIN WILL ARRIVE FIRST IN NEW HAMPSHIRE.  THE GREATEST
THREAT FOR HEAVY RAIN...AND LOCALIZED FLOODING...WILL BE ACROSS THE
SOUTHERN AND CENTRAL PORTIONS OF THE STATE.  IN EXCESS OF 2 INCHES
OF RAIN MAY FALL IN SOME LOCATIONS.

THE SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT THE WESTERN MAINE
MOUNTAINS THIS MORNING....AND MOVE INTO SOUTHWEST MAINE LATE THIS
MORNING OR EARLY THIS AFTERNOON.  AGAIN...IN EXCESS OF 2 INCHES OF
RAIN IS POSSIBLE IN SOME OF THE SHOWERS...WHICH COULD LEAD TO
LOCALIZED STREET FLOODING.

CENTRAL MAINE...AS WELL AS THE MID COAST...WILL SEE THE SHOWERS AND
THUNDERSTORMS DEVELOP AFTER 100 PM.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...BE ON THE ALERT FOR THE
SHOWERS AND THUNDERSTORMS.  LOCALLY HEAVY RAINFALL MAY RESULT IN
PONDING OF WATER ON ROADS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockingham

When
June 17, 2:30 PM EST
Where
Rockingham County, Portsmouth
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5262500.